This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Articles

The Nature of the Discontinuation Syndrome Associated With Antidepressant Drugs

Article Abstract

A common phenomenon accompanying treatment with nearly every major class of antidepressant is the emergence of the discontinuation syndrome in some patients. It is seen most frequently after the abrupt cessation of agents with shorter half-lives. The term withdrawal has been used in the past; however, the distinctions between discontinuation symptoms and drug withdrawal are clear. Thus, the use of proper terminology when discussing this phenomenon with patients will help to alleviate concerns and stop the spread of common misperceptions. In addition, awareness of the unique nature of discontinuation effects and a grasp of the typical time frame of their emergence can assist in distinguishing between discontinuation syndrome and relapse. As a result, it is vital that both patients and their relatives, especially caregivers, be provided with adequate education and a realistic and objective appraisal of expected outcomes upon initiation of antidepressant treatment.


Some JCP and PCC articles are available in PDF format only. Please click the PDF link at the top of this page to access the full text.

Related Articles

Volume: 67

Quick Links: Depression (MDD)